LINKEDINCOMMENTMORE

Dear Dr. Roach: I have a red lesion inside my lower eyelid, with minor occasional symptoms of burning, discharge and blurred vision. The eye just doesn’t feel “right.” The lesion was removed and biopsied in December. The lesion is already back, and the pathology report suggested “ocular cicatricial pemphigoid.” I am 61 years old and have fibromyalgia. I used to wear contacts with no problems. Any insight you can provide would be appreciated. The information on the internet scares me.

K.E.

Dear K.E.: Ocular cicatricial pemphigoid is a special form of pemphigoid, which itself is an autoimmune disease causing blistering of the skin and mucus membranes. In OCP, the disease usually starts in one eye, but most people develop the disease in both eyes within a few years. Early symptoms may resemble conjunctivitis, with burning, tearing and irritation of the eye. Although biopsy is helpful to establish the diagnosis, a false-negative biopsy can come back for people with the disease, and a biopsy consistent with OCP may occur in people with similar diseases — so making the OCP diagnosis with certainty is difficult. An ophthalmologist with experience in OCP is valuable for diagnosis and management.

Good general eye care is important for anyone with OCP. You’ll need frequent regular visits and early evaluation of suspected infection. More-severe disease is treated with systemic medications commonly used for other autoimmune diseases, including dapsone and methotrexate.

With early treatment, progression can be slowed or stopped in many people. Unfortunately, in others OCP is a slowly progressive disease.

A internet source you can trust is the Genetic and Rare Diseases Information Center website, at tinyurl.com/zpt4etx.

Dear Dr. Roach: I had a heart stent placed. The doctor tried the newer statins, Lipitor and Crestor, but I had severe pain in my calf. Can you suggest an older statin that might help?

B.S.

Dear B.S.: Statins are for anybody with known heart disease, but some people cannot tolerate them. The older (and less potent) statins pravastatin and fluvastatin are least likely to cause problems. Some people also benefit from the supplement CoQ10.

If really no statins can be tolerated, then I’d consider ezetimibe, or one of the new injectable PCSK9 inhibitors, although these are very expensive and lack long-term data.

Email questions to ToYourGoodHealth

@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2ozrQny